New Mexico, 2007Flash Flood and Heavy Snow in New Mexico, December 1 to 2, 2007
December 1 to 2, 2007 · NWS ABQ · 15 events in 14 counties and zones
An upper level low and associated strong subtropical jet brought heavy rain, high elevation snow, severe thunderstorms and high winds to western and central New Mexico during the predawn hours of December 1st. Flooding was observed in the Gila region while severe thunderstorms produced wind damage in the Rio Grande and Estancia Valleys.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $210,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low and associated strong subtropical jet brought heavy rain, high elevation snow, severe thunderstorms and high winds to western and central New Mexico during the predawn hours of December 1st. Flooding was observed in the Gila region while severe thunderstorms produced wind damage in the Rio Grande and Estancia Valleys. Strong winds blew across much of the high terrain and just east of the central mountain chain but were the strongest during the daylight hours of the 1st. The winds were occasionally accompanied by snow, which created near blizzard conditions in the higher mountainous terrain. As the trough opened up and moved east across New Mexico and Colorado, snow levels lowered overnight across the northwest. However, the most significant snow accumulations were confined to elevations above 8500 feet in the Chuska, Southern San Juan and Sangre De Cristo Mountains of northern New Mexico. Through dawn of the 2nd, storm total snow accumulations of 5 to 10 inches were common with 1 to 2 feet likely on west facing slopes above 9500 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 1, 3:00 AM MST, 1 hour earlier.
Area forecast discussion, Dec 1, 3:00 AM MST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MST SAT DEC 1 2007
.UPDATE...
UPGRADED TO A HIGH WIND WARNING IN THE CENTRAL AND SOUTH CENTRAL
MOUNTAINS...AS WELL AS THE ADJACENT HIGH PLAINS OF LINCOLN AND
SOUTHWEST CHAVES COUNTIES. ALSO ADDED A WIND ADVISORY TO THE
NORTHWEST PLATEAU...WESTERN MOUNTAINS...SOUTHWEST MOUNTAINS...MIDDLE
RIO GRANDE VALLEY AND LOWER RIO GRANDE VALLEY. SATELLITE IMAGERY
SHOWS CLEARING BEHIND THE LINE OF STRONG SHOWERS THAT CROSSED
CENTRAL AND WESTERN AREAS LAST NIGHT AND EARLY THIS MORNING.
FURTHER...LATEST MODEL RUNS DEPICT 10K FT WIND SPEEDS IN THE 45 TO
55 KNOT RANGE...AND BOTH TEMPERATURES AND MIXING HEIGHTS WILL BE
HIGHER THAN PREVIOUSLY EXPECTED TODAY. THUS...STRONGER SURFACE WINDS
SHOULD RESULT. LEFT THE UPPER RIO GRANDE VALLEY OUT OF THE WIND
ADVISORY BECAUSE GREATER CLOUD COVER IS EXPECTED NORTH OF
ALBUQUERQUE. CLOUD COVER SHOULD ALSO PREVENT NORTHERN SAN JUAN
COUNTY FROM REACHING WIND ADVISORY CRITERIA...BUT THE EAST SLOPES OF
THE CHUSKA MOUNTAINS ACROSS SOUTHERN SAN JUAN COUNTY SHOULD SEE MORE
SUN...BETTER MIXING AND STRONGER WINDS.
MAIN FORECAST CHALLENGE FOR THE AFTERNOON FORECAST PACKAGE WILL BE
WHETHER OR NOT TO EXTEND THE WINTER STORM WARNING FOR THE NORTHERN
MOUNTAINS THROUGH TONIGHT. CHECK THE NEXT FORECAST UPDATE AT 4 PM
MST TODAY FOR OUR DECISION. 44
&&
.PREV DISCUSSION...
300 AM MST SAT DEC 1 2007...DRY AIR ALREADY PUNCHING INTO SOUTHWEST
ARIZONA...SO TAP OF SUBTROPICAL MOISTURE SHOULD BE SHIFTING EASTWARD
DURING THE DAY TODAY. RUC INDICATES A FASTER TRANSITION TO COLDER
TEMPS ALOFT THIS MORNING...CLOSER TO THE GFS...WHILE THE NAM HOLDS
OFF WITH THE COLDER AIR UNTIL AFTER SUNSET TONIGHT. AS A
NOTE...EARLIER RAIN HAD TRANSITIONED TO SNOW AT KGCN AS OF 09Z.
ROUGHLY NORTHWEST THIRD TO HALF OF THE FORECAST AREA...NORTHWEST
PLATEAU...WESTERN AND NORTHERN MOUNTAINS MAY EXPERIENCE ISOLATED
THUNDER DURING THE DAY TODAY AS A MORE UNSTABLE PROFILE COULD
RESULT.
A 12 TO 16 MB SURFACE GRADIENT IS FORECAST TO DEVELOP ACROSS EASTERN
NEW MEXICO THIS MORNING. WITH 50 KT WINDS SHOWING UP ON KTCC AND
WSMR WIND PROFILERS TONIGHT...ENOUGH EVIDENCE FOR TODAY/S WIND
HIGHLIGHTS TO REMAIN IN PLACE. CONCERNED LINCOLN COUNTY MAY TO BE
UPGRADED...AS THEY MAY EXPERIENCE THE BETTER CLEARING TODAY. AREAS
OUR WEST MAY ALSO BLOW CLOSE TO WIND ADVISORY TODAY.
ENOUGH LINGERING MOISTURE MAY EXIST TO TURN ANY REMAINING RAIN TO
SNOW OVER MUCH OF THE W...AS WELL AS THE CENTRAL AND SOUTH CENTRAL
MOUNTAINS...CENTRAL HIGH PLAINS AND NE HIGHLANDS TONIGHT ONCE THE
COLDER AIR ARRIVES. AN EXTENSION OR EXPANSION OF SOME SORT OF WINTER
WEATHER HIGHLIGHTS MAY NEED TO BE ISSUED FOR SOME OF THESE AREAS ON
LATER SHIFTS.
THE WINDS AND PRECIPITATION WILL DIMINISH SUNDAY WITH ANY LINGERING
PRECIPITATION CONFINED TO THE CENTRAL AND WEST. THE REST OF THE WEEK
IS NOW LOOKING AS IF IT WILL BE DRY...WITH NO STORMS ON THE HORIZON
UNTIL NEXT WEEKEND.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES ABOVE 7500 FEET...NMZ002-004.
HIGH WIND WARNING UNTIL 6 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ005>007-010>013-016>017-026.
WIND ADVISORY UNTIL 6 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ001-008>009-014>015-018>021.
&&
44
Hazardous weather outlook, Nov 30, 6:00 AM MST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST FRI NOV 30 2007
NMZ001>021-026-011300-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MST FRI NOV 30 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE STARTING TONIGHT FOR
ELEVATIONS ABOVE 7500 FEET OVER THE NORTHERN MOUNTAINS WHERE A
WINTER STORM WARNING IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL CONTINUE INTO SATURDAY NIGHT WITH SIGNIFICANT
ACCUMULATIONS POSSIBLE ABOVE 7500 FEET IN THE NORTHERN MOUNTAINS
WHERE A WINTER STORM WARNING IS IN EFFECT. IN ADDITION...STRONG AND
GUSTY SOUTH TO SOUTHWEST WINDS ARE POSSIBLE OVER NORTHEAST AND EAST
CENTRAL NEW MEXICO SATURDAY...WHERE A HIGH WIND WATCH IS IN EFFECT.
TRAVEL ALONG INTERSTATE 40 THROUGH EASTERN NEW MEXICO SATURDAY COULD
BE DIFFICULT FOR HIGH PROFILE VEHICLES.
REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING
1.888.386.7637.
Event by event
9 high wind, 3 thunderstorm wind, 2 heavy snow, 1 flash flood. Local standard time, as filed.
Heavy Snow, Northwest Mountains Including Jemez
- When
- December 1, 4:00 AM MST to December 2, 4:00 AM MST
- Where
- Northwest Mountains Including Jemez forecast zone
- Reported by
- COOP Observer
Heavy snow of 8 to 16 inches was common at elevations above 8500 feet.
Heavy Snow, Sangre de Cristo Mountains
- When
- December 1, 4:00 AM MST to December 2, 4:00 AM MST
- Where
- Sangre de Cristo Mountains forecast zone
- Reported by
- COOP Observer
Heavy snow of 8 to 16 inches was common at elevations above 8500 feet.
Thunderstorm Wind, Bernalillo
- When
- December 1, 4:10 AM MST
- Where
- Bernalillo County, 10 mi WNW of Albuquerque
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.135, -106.733
A gust to 53 knots was recorded at Double Eagle Airport.
Thunderstorm Wind, Sandoval
- When
- December 1, 4:30 AM MST
- Where
- Sandoval County, Corrales
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.250, -106.600
A squall line moved through Corrales causing tree and structural damage. Several homes suffered roof, window or gutter damage. Roofs were blown off sheds and one metal shed was blown over completely. Several small evergreen trees were blown over and uprooted while a few cottonwood trees had large limbs broken.
Thunderstorm Wind, Santa Fe
- When
- December 1, 5:00 AM MST
- Where
- Santa Fe County, 4 mi SW of Santa Fe
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 35.639, -106.000
Horse stalls, trailers and bleachers were blown over near Rodeo Rd and Richards Ave. A light tower was completely bent over. Truck windows were broken out and a chain link fence was ripped from its posts.
Flash Flood, Catron
- When
- December 1, 5:00 AM MST to 9:00 AM MST
- Where
- Catron County, 1.04 mi NE of Glenwood to 1.07 mi NE of Glenwood
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.330, -108.867
Heavy rain of 2 to 2.5 inches caused Whitewater Creek to leave its banks and flow across Highway 174, resulting in its closure.
High Wind, Central High Plains/Estancia Valley County
- When
- December 1, 6:00 AM MST to 3:00 PM MST
- Where
- Central High Plains/Estancia Valley County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Unknown
High Wind, Sandia/Manzano Mountains
- When
- December 1, 6:00 AM MST to 3:00 PM MST
- Where
- Sandia/Manzano Mountains forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
Outbuildings were damaged in Edgewood.
High Wind, Capitan/Northern Sacramento Mountains
- When
- December 1, 9:00 AM MST to 5:00 PM MST
- Where
- Capitan/Northern Sacramento Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
High Wind, Lincoln County High Plains/Hondo Valley
- When
- December 1, 11:00 AM MST to 4:00 PM MST
- Where
- Lincoln County High Plains/Hondo Valley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Unknown
High Wind, Guadalupe Mountains of Chaves County
- When
- December 1, 11:00 AM MST to 4:00 PM MST
- Where
- Guadalupe Mountains of Chaves County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Unknown
High Wind, Northeast Highlands
- When
- December 1, 12:00 PM MST to 4:00 PM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Unknown
High Wind, Harding
- When
- December 1, 12:00 PM MST to 4:00 PM MST
- Where
- Harding forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Unknown
High Wind, Far Northeast Plains
- When
- December 1, 12:00 PM MST to 4:00 PM MST
- Where
- Far Northeast Plains forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Unknown
High Wind, Central High Plains/Estancia Valley County
- When
- December 2, 8:52 AM MST
- Where
- Central High Plains/Estancia Valley County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
Sustained winds reached 51 mph with a gust to 66 mph.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Michigan, December 1 to 2, 20077 deaths · 12 events
- Avalanche in Washington, December 1 to 2, 20075 deaths · 1 injured · 2 events
- Winter Storm in Wisconsin, December 1 to 2, 20074 deaths · 6 events
- Flooding and Heavy Rain in Oregon, December 1 to 6, 20072 deaths · $76 million · 49 events
- Winter Storm in Wisconsin, December 1 to 2, 20072 deaths · 13 events
- Winter Storm in Michigan, December 1 to 2, 20071 death · 8 injured · 5 events
- Flooding and Heavy Rain in Washington, December 1 to 4, 2007$10 million · 6 events
- Ice Storm and Winter Storm in Iowa, December 1, 2007$925,000 · 49 events
- Ice Storm in Nebraska, December 1, 2007$480,000 · 24 events
- Drought in Georgia, December 1 to 31, 200797 events
- Flood in Alaska, December 1, 2007$700,000 · 1 event
- High Wind in Arizona, December 1, 2007$150,000 · 87 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 62157, 62159, 61828, 61830, 61890, 62155, 61892, 61896, 61891, 61897, 61898, 61893, 61894, 61895, 62156.